alexa Increased urinary excretion of carnitine in patients treated with cisplatin
Nutrition

Nutrition

Journal of Nutritional Disorders & Therapy

Author(s): Heuberger W

Abstract Share this page

OBJECTIVE: To study the effect of cisplatin on plasma concentrations and urinary excretion of carnitine in ten patients with different malignancies treated with chemotherapy.

METHODS: Carnitine concentrations were determined using a radioenzymatic assay and other metabolites by routine methods of clinical chemistry. Renal clearances were calculated by dividing urinary excretions by the respective plasma concentrations.

RESULTS: Before treatment, all patients had a normal plasma carnitine concentration. During treatment with cisplatin, the plasma total carnitine concentration increased by approximately 30% and normalized 7 days after stopping therapy. Urinary excretion of total carnitine increased by a factor of 10 during cisplatin administration and also normalized 7 days after cessation of chemotherapy. This increase was due to excretion of both free carnitine and acylcarnitine and averaged approximately 1 mmol carnitine per day. Similarly, urinary clearance of total carnitine was increased during therapy with cisplatin by a factor of approximately 8 and returned to normal 7 days after chemotherapy. In comparison, patients with similar malignancies treated with radiotherapy showed no significant increase in renal carnitine excretion. Similar to urinary excretion of carnitine, excretion of glucose and phosphate, two metabolites also reabsorbed by the proximal tubule of the nephron, was increased during therapy with cisplatin. There was a strong linear correlation between urinary excretion of free carnitine and acylcarnitines.

CONCLUSIONS: Treatment with cisplatin is associated with a tenfold increase in renal carnitine excretion, most likely due to inhibition of carnitine reabsorption by the proximal tubule of the nephron. Well-nourished patients support this loss of carnitine even after repeated cycles of chemotherapy without developing hypocarnitinaemia. However, cachectic patients with decreased dietary carnitine uptake may develop carnitine deficiency when treated repeatedly with chemotherapies including cisplatin.

  • To read the full article Visit
  • Open Access
This article was published in Eur J Clin Pharmacol and referenced in Journal of Nutritional Disorders & Therapy

Relevant Expert PPTs

Relevant Speaker PPTs

Recommended Conferences

Relevant Topics

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords